Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 145, NWS Sioux Falls, SD

August 9, 20155 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2015, 6:26 PM CDT for 5 counties in South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2015, 6:26 PM CDT (23:26 UTC)
Expired
Aug 9, 2015, 7:00 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 58 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:00 PM CDTTSTM WND GST 704 W Chester, SDTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:42 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS53 KFSD 092326
SVRFSD
SDC011-077-079-097-101-100000-
/O.NEW.KFSD.SV.W.0145.150809T2326Z-150810T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 PM CDT SUN AUG 9 2015

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 700 PM CDT

* AT 625 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR LAKE POINSETT TO NEAR NUNDA TO NEAR WINFRED...
  MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SINAI AROUND 630 PM CDT.
  MADISON...NUNDA AND OAKWOOD STATE PARK AROUND 635 PM CDT.
  LAKE HERMAN STATE PARK AND BRUCE AROUND 640 PM CDT.
  VOLGA...WENTWORTH AND ORLAND AROUND 645 PM CDT.
  BROOKINGS...COLMAN AND WHITE AROUND 655 PM CDT.
  FLANDREAU...AURORA...EGAN...TRENT AND CHESTER AROUND 700 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BUSHNELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4391 9649 4385 9657 4385 9734 4394 9751
      4419 9718 4454 9712 4454 9645
TIME...MOT...LOC 2325Z 299DEG 33KT 4450 9705 4417 9711 4397 9737 

HAIL...1.25IN
WIND...60MPH
 
$$

BT
2 follow-up statements
723 
WWUS53 KFSD 092345
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT SUN AUG 9 2015

SDC011-077-079-097-101-100000-
/O.CON.KFSD.SV.W.0145.000000T0000Z-150810T0000Z/
BROOKINGS SD-KINGSBURY SD-MOODY SD-LAKE SD-MINER SD-
645 PM CDT SUN AUG 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR BROOKINGS...SOUTHEASTERN KINGSBURY...MOODY...LAKE AND
SOUTHEASTERN MINER COUNTIES...

AT 645 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ESTELLINE TO 6 MILES EAST OF NUNDA TO 6 MILES
WEST OF ORLAND...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  FLANDREAU...COLMAN...WHITE AND EGAN AROUND 700 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BUSHNELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4391 9649 4385 9657 4385 9734 4394 9751
      4419 9718 4454 9712 4454 9645
TIME...MOT...LOC 2345Z 294DEG 31KT 4452 9683 4414 9690 4389 9733 

HAIL...0.88IN
WIND...60MPH
 
$$

BT
862 
WWUS53 KFSD 100000
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT SUN AUG 9 2015

SDC011-077-079-097-101-100010-
/O.EXP.KFSD.SV.W.0145.000000T0000Z-150810T0000Z/
BROOKINGS SD-KINGSBURY SD-MOODY SD-LAKE SD-MINER SD-
700 PM CDT SUN AUG 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR BROOKINGS...SOUTHEASTERN
KINGSBURY...MOODY...LAKE AND SOUTHEASTERN MINER COUNTIES HAS
EXPIRED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

LAT...LON 4391 9649 4385 9657 4385 9734 4394 9751
      4419 9718 4454 9712 4454 9645
TIME...MOT...LOC 2357Z 299DEG 33KT 4452 9683 4414 9690 4389 9733 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:17 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 9, 6:17 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT SUN AUG 9 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 214 PM CDT SUN AUG 9 2015

SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE THROUGH THE
AFTERNOON AS AN UPPER LEVEL LOW APPROACHES FROM THE WEST. TWO AREAS
TO WATCH. THE FIRST WILL BE EARLY THIS AFTERNOON ACROSS THE THE
CENTRAL AND SOUTHEAST CWA NEAR A LOW LEVEL WARM/STATIONARY FRONT.
CAPE VALUES ABOUT 2500 J/KG AND DEEP LAYER SHEAR OF 40 KNOTS
SUPPORTS STRONG UPDRAFTS AND WITH RELATIVELY LOW LFC HEIGHTS A BRIEF
TORNADO WILL BE POSSIBLE. THE ONLY THING NOT SUPPORTING LANDSPOUT
TYPE TORNADOES ARE STRONG NEAR SURFACE LAPSE RATES. SO UPDRAFT
ACCELERATIONS WILL BE TAKING PLACE FAIRLY LOW IN THE ATMOSPHERE BUT
THESE MAY NOT EXTEND TO THE SURFACE. REGARDLESS HAIL TO AT LEAST
GOLF BALLS AS WELL AS WINDS OF 75 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

THE THUNDERSTORM ACTIVITY WILL PRESS FROM NORTHWEST TO SOUTHEAST
THIS EVENING WITH THE THREAT FOR SEVERE DIMINISHING AFTER SUNSET.
THE SHOWERS AND STORMS WILL LINGER IN NORTHWEST IOWA UNTIL LATE
TONIGHT. NORTH WINDS WILL FILTER INTO THE AREA ON MONDAY WITH MAINLY
DRY CONDITIONS EXPECTED AND PLEASANT TEMPERATURES IN THE UPPER 70S
TO LOWER 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 214 PM CDT SUN AUG 9 2015

SPLIT FLOW JET REGIME TO BEGIN THE PERIOD...HOWEVER THE SOUTHERN
BRANCH OF THE JET QUICKLY WEAKENS.  THIS LEAVES THE NORTHERN BRANCH
ACROSS CENTRAL CANADA THE MAIN JET THROUGH MUCH OF THE WEEK ALLOWING
UPPER LEVEL RIDGE TO BUILD INTO THE CENTRAL US.  WITH LARGE SCALE
SUBSIDENCE...HAVE REMOVED POP CHANCES THROUGH THE WEEK WITH GRADUAL
WARMING TREND EXPECTED.  COULD SEE STORM CHANCES RETURN NEXT WEEKEND
AS UPPER LEVEL RIDGE WEAKENS AND A SERIES OF SHORT WAVES PASS
THROUGH THE AREA.  HAVE MADE VERY FEW CHANGES TO THE EXTENDED WITH
ONGOING WEATHER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 615 PM CDT SUN AUG 9 2015

STRONG TO SEVERE STORMS CONTINUE OVER THE REGION EARLY THIS
EVENING. KHON IS IN THE CLEAR FOR CONVECTION...HOWEVER THIS
CONVECTION MAY END UP IMPACTING FSD/SUX THROUGH 03Z.

AFTER CONVECTION PASSES...MID-LVL CLOUDS WILL LINGER THROUGH THE
NIGHT...WITH QUIET WEATHER EXPECTED ON MONDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...DUX
Hazardous weather outlook, Aug 9, 5:08 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 PM CDT SUN AUG 9 2015

IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038-039-
050-052>055-057>071-102215-
LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
GREGORY-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
508 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE INTO THE EVENING
HOURS.  THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO GOLF
BALL SIZE AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO COULD ALSO
OCCUR...MAINLY INTO THE EARLY EVENING HOURS. WHILE STORMS MAY
LINGER INTO THE OVERNIGHT HOURS... THE THREAT OF SEVERE WEATHER
SHOULD DIMINISH TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM.

IAZ003-MNZ071-072-080-081-089-090-097-SDZ040-056-102215-
DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-BROOKINGS-MOODY-
508 PM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING
HOURS. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH
THE PRIMARY RISK OF DAMAGING WINDS. LARGE HAIL MAY ALSO BE
POSSIBLE. STORM RISKS WILL BEGIN TO DIMINISH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 10 PM.

In the hours before

Local storm report, Aug 9, 5:39 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 E FULTON              43.73N 97.80W
08/09/2015  E1.25 INCH       HANSON             SD   TRAINED SPOTTER

&&
Local storm report, Aug 9, 5:51 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             1 SSW WOONSOCKET        44.04N 98.28W
08/09/2015  E1.50 INCH       SANBORN            SD   PUBLIC

            SOCIAL MEDIA REPORT...TIME ESTIMATED FROM
            RADAR

&&

AF
Local storm report, Aug 9, 5:57 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 ESE LANE              44.07N 98.41W
08/09/2015  E1.00 INCH       JERAULD            SD   LAW ENFORCEMENT

            TIME ESTIMATED FROM RADAR

&&

AF
Local storm report, Aug 9, 5:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             4 S SPENCER             43.67N 97.59W
08/09/2015  E1.75 INCH       MCCOOK             SD   EMERGENCY MNGR

            45 MPH WIND GUST

&&

AF
Local storm report, Aug 9, 6:07 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 WSW DE SMET           44.38N 97.56W
08/09/2015                   KINGSBURY          SD   TRAINED SPOTTER

            2.5 INCH DIAMETER BRANCHES DOWN

&&

AF
Local storm report, Aug 9, 6:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CDT SUN AUG 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 E ETHAN               43.54N 97.93W
08/09/2015  E1.00 INCH       HANSON             SD   PUBLIC

            SOCIAL MEDIA REPORT

&&

AF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:49 PM CDTSevere Thunderstorm WarningFSDJerauld41 min
Aug 9, 3:17 PM CDTSevere Thunderstorm WarningFSDMoody28 min
Aug 9, 3:24 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld, Sanborn36 min
Aug 9, 3:33 PM CDTTornado WarningFSDAurora, Jerauld27 min
Aug 9, 3:57 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn33 min
Aug 9, 4:25 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn35 min
Aug 9, 4:47 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld28 min
Aug 9, 4:50 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson40 min
Aug 9, 5:02 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury43 min
Aug 9, 5:17 PM CDTSevere Thunderstorm WarningFSDJerauld, Sanborn28 min
Aug 9, 5:23 PM CDTSevere Thunderstorm WarningFSDKingsbury52 min
Aug 9, 5:26 PM CDTSevere Thunderstorm WarningFSDHanson, McCook34 min
Aug 9, 5:28 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson47 min
Aug 9, 5:41 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn34 min
Aug 9, 6:00 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha30 min
Aug 9, 6:02 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner, Yankton43 min
Aug 9, 6:05 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner25 min
Aug 9, 6:25 PM CDTSevere Thunderstorm WarningFSDHanson, McCook35 min
Aug 9, 6:27 PM CDTSevere Thunderstorm WarningFSDLincoln, McCook, Minnehaha, Turner28 min
Aug 9, 6:44 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner, Yankton46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.